Alert archive / Wyoming / High Wind Watches in 2012
High Wind Watch 35, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Dec 18, 2012, 12:35 PM MST for Park County, Wyoming. It took effect at Dec 19, 2012, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2012, 12:35 PM MST (19:35 UTC)
- In effect from
- Dec 19, 2012, 8:00 PM MST
- Expired
- Dec 19, 2012, 2:04 PM MST
- In force
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2371 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070 WWUS75 KRIW 181935 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1235 PM MST TUE DEC 18 2012 ...VERY STRONG WEST WINDS POSSIBLE IN THE CODY FOOTHILLS WEDNESDAY NIGHT AND THURSDAY MORNING... .AN INCREASING SURFACE PRESSURE GRADIENT AND TEMPERATURE DIFFERENCE BETWEEN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS MAY COMBINE TO PRODUCE HIGH WINDS ACROSS AREA FROM CODY TO CLARK WEDNESDAY NIGHT INTO THURSDAY MORNING. THE MOST LIKELY AREA FOR THESE STRONG GAP FLOW WINDS WILL BE DOWNWIND OF THE CLARKS FORK CANYON AROUND CLARK AND ON THE WEST AND SOUTH SIDE OF CODY. WYZ003-191300- /O.NEW.KRIW.HW.A.0035.121220T0300Z-121220T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1235 PM MST TUE DEC 18 2012 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. * SUMMARY AND TIMING...VERY STRONG GAP FLOW WINDS MAY DEVELOP IN THE CLARKS FORK GAP NEAR CLARK AND ALSO ON THE WEST AND SOUTH SIDE OF CODY WEDNESDAY EVENING AND CONTINUE INTO THURSDAY MORNING. THE HIGHEST LIKELIHOOD OF THESE WINDS WILL BE AFTER MIDNIGHT UNTIL AROUND SUNRISE. * WIND...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH POSSIBLE. EVEN STRONGER WINDS IN EXCESS OF 80 MPH COULD OCCUR IN THE CLARKS FORK CANYON WEST OF CLARK. * IMPACTS...TRAVELLERS FROM THE SOUTH SIDE OF CODY TO CLARK ON HIGHWAY 120 SHOULD BE ALERT FOR THESE POTENTIALLY VERY STRONG CROSSWINDS WEDNESDAY NIGHT AND THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
2 follow-up statements
993 WWUS75 KRIW 190908 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 208 AM MST WED DEC 19 2012 ...VERY STRONG WEST WINDS POSSIBLE IN THE CODY FOOTHILLS WEDNESDAY NIGHT AND THURSDAY MORNING... .AN INCREASING SURFACE PRESSURE GRADIENT AND TEMPERATURE DIFFERENCE BETWEEN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS MAY COMBINE TO PRODUCE HIGH WINDS ACROSS AREA FROM CODY TO CLARK WEDNESDAY NIGHT INTO THURSDAY MORNING. THE MOST LIKELY AREA FOR THESE STRONG GAP FLOW WINDS WILL BE DOWNWIND OF THE CLARKS FORK CANYON AROUND CLARK AND ON THE WEST AND SOUTH SIDE OF CODY. WYZ003-192300- /O.CON.KRIW.HW.A.0035.121220T0300Z-121220T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 208 AM MST WED DEC 19 2012 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING. * SUMMARY AND TIMING...VERY STRONG GAP FLOW WINDS MAY DEVELOP IN THE CLARKS FORK GAP NEAR CLARK AND ALSO ON THE WEST AND SOUTH SIDE OF CODY WEDNESDAY EVENING AND CONTINUE INTO THURSDAY MORNING. THE HIGHEST LIKELIHOOD OF THESE WINDS WILL BE AFTER MIDNIGHT UNTIL AROUND SUNRISE. * WIND...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH POSSIBLE. EVEN STRONGER WINDS IN EXCESS OF 80 MPH COULD OCCUR IN THE CLARKS FORK CANYON WEST OF CLARK. * IMPACTS...TRAVELERS FROM THE SOUTH SIDE OF CODY TO CLARK ON HIGHWAY 120 SHOULD BE ALERT FOR THESE POTENTIALLY VERY STRONG CROSSWINDS WEDNESDAY NIGHT AND THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
285 WWUS75 KRIW 192104 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MST WED DEC 19 2012 ...VERY STRONG WEST WINDS IN THE CODY FOOTHILLS TONIGHT AND THURSDAY MORNING... .AN INCREASING SURFACE PRESSURE GRADIENT AND TEMPERATURE DIFFERENCE BETWEEN THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WILL COMBINE TO PRODUCE HIGH WINDS ACROSS AREA FROM CODY TO CLARK TONIGHT INTO THURSDAY MORNING. THE MOST LIKELY AREA FOR THESE STRONG GAP FLOW WINDS WILL BE DOWNWIND OF THE CLARKS FORK CANYON AROUND CLARK AND ON THE WEST AND SOUTH SIDE OF CODY. WYZ003-201015- /O.UPG.KRIW.HW.A.0035.121220T0300Z-121220T1800Z/ /O.NEW.KRIW.HW.W.0036.121220T0300Z-121220T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 204 PM MST WED DEC 19 2012 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...VERY STRONG GAP FLOW WINDS ARE EXPECTED TO DEVELOP IN THE CLARKS FORK GAP NEAR CLARK AND ALSO ON THE WEST AND SOUTH SIDE OF CODY THIS EVENING AND WILL CONTINUE INTO THURSDAY MORNING. THE HIGHEST LIKELIHOOD OF THESE WINDS WILL BE AFTER MIDNIGHT UNTIL AROUND SUNRISE. * WIND...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH POSSIBLE. EVEN STRONGER WINDS IN EXCESS OF 80 MPH COULD OCCUR IN THE CLARKS FORK CANYON WEST OF CLARK. * IMPACTS...TRAVELERS FROM THE SOUTH SIDE OF CODY TO CLARK ON HIGHWAY 120 SHOULD BE ALERT FOR THESE VERY STRONG CROSSWINDS TONIGHT AND THURSDAY MORNING. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 18, 12:23 PM MST, 12 minutes earlier.
Area forecast discussion, Dec 18, 12:23 PM MST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1223 PM MST TUE DEC 18 2012 .SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT UPDATED TO ADJUST TEMPERATURES UP ACROSS THE NORTH AND DOWN A LITTLE IN THE SOUTHWEST. ALSO ADDED IN THE HIGH WIND WATCH FOR THE CODY FOOTHILLS FOR WEDNESDAY NIGHT AND THURSDAY MORNING. STRONG GAP FLOW AND POTENTIAL MOUNTAIN WAVE EVENT. THE STORM OF THE PAST COUPLE OF DAYS IS WINDING DOWN AT THIS POINT WITH ONLY A FEW AREAS OF LIGHT SNOW ACROSS THE AREA. AS A RESULT...WE WILL LIKELY EITHER CANCEL THE CURRENT WINTER HIGHLIGHTS OR LET THEM EXPIRE AT 5AM. OVERALL...THE WEATHER ACROSS MOST OF THE AREA LOOKS FAIRLY QUIET TODAY ALTHOUGH WITH COLDER TEMPERATURES WITH MUCH COOLER AIR NOW FILTERING ACROSS THE AREA BEHIND THE PASSAGE OF A COLD FRONT. WE WENT BELOW GUIDANCE IN MOST OF THE WESTERN VALLEYS WITH INVERSIONS POSSIBLE ALONG WITH FRESH SNOW COVER PROVIDING GOOD ALBEDO. SOME LIGHT UPSLOPE SNOW WILL CONTINUE IN THE WESTERN MOUNTAINS BUT ANY ACCUMULATIONS ARE EXPECTED TO BE MINOR. IF THE SKY CLEARS IT COULD BE QUITE COLD TONIGHT WITH MANY AREAS IN THE NORTH AND WEST FALLING BELOW ZERO AND IN SOME AREAS IN THE WESTERN BASINS WELL BELOW ZERO. HOWEVER...IT WOULD NOT BE A WINTER DAY IN WYOMING WITHOUT ONE FLY IN THE OINTMENT. A VERY STRONG JET STREAM CONTINUES TO DROP SOUTHWARD INTO COLORADO TODAY WITH A FRONTAL BOUNDARY ALONG IT. WITH COME UPPER LEVEL ENERGY DIVING INTO IT...SOME SNOW WILL BREAK OUT ALONG THE BOUNDARY. AT THIS POINT...THE BEST UPPER LEVEL LIFT LOOKS TO REMAIN IN COLORADO IN THE RIGHT REAR QUAD OF THE JET. NEVERTHELESS...IT WILL BE CLOSE ENOUGH TO HAVE TO KEEP SOME POPS ALONG AREAS OF SOUTHERN SWEETWATER COUNTY ALONG THE COLORADO BORDER. AT THIS POINT THE BEST PRECIPITATION SHOULD REMAIN SOUTH OF INTERSTATE 80 OVER SPARSELY POPULATED AREAS AND THEREFORE AND NO HIGHLIGHTS ANTICIPATED. THE NEXT PROBLEM WILL BE THE NORTHERN AND WESTERN EXTENT OF ANY SNOW FROM SOME LEE CYCLOGENESIS OVER SOUTHERN COLORADO. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN KEEPING THE VAST MAJORITY OF SNOW TO THE SOUTH AND EAST OF THE COUNTY WARNING AREA. AS A RESULT...NOT TOO MANY CHANGES WE MADE TO CONTINUITY AS WE KEPT MAINLY SLIGHT CHANCE POPS FROM AROUND CASPER AND THE RATTLESNAKE RANGE SOUTHWEST TO ROCK SPRINGS BUT LITTLE QPF. SOUTHEASTERN SWEETWATER COUNTY COULD SEE A BUT MORE SNOW BUT AGAIN A VERY SMALL PORTION OF THE COUNTY. ANY SNOW SHOULD MOVE EAST OF THE AREA ON WEDNESDAY AS THE AREA OF LOW PRESSURE MOVES AWAY INTO THE PLAINS STATES. THE REST OF THE FORECAST FROM WEDNESDAY NIGHT INTO THURSDAY NIGHT LOOKS FAIRLY QUIET AS SOME RIDGING BUILDS ACROSS THE AREA. TEMPERATURES SHOULD SEE A GRADUAL MODERATING TREND INTO THURSDAY. A FEW UPSLOPE SNOW SHOWERS IN FAVORED LOCATIONS WILL CONTINUE BUT ANY ACCUMULATION STILL LOOKS TO BE MINOR. .LONG TERM...FRIDAY THROUGH CHRISTMAS DAY ..WINTER STORM COULD HAVE SIGNIFICANT IMPACT ON HOLIDAY TRAVEL SUNDAY AND/OR MONDAY... THE 00Z GFS HAS TRENDED TOWARD A MORE AMPLIFIED PATTERN FRIDAY AND SATURDAY WITH STRONGER RIDGING OVER THE ROCKIES FOR THOSE DAYS...INSTEAD OF A MOIST SOUTHWEST FLOW. WILL KEEP SOME LOW POPS ACROSS THE NORTHWEST...BUT MAINLY DRY CONDITIONS WITH SEASONAL TO ABOVE AVERAGE TEMPERATURES WILL BE THE RULE FRIDAY AND SATURDAY. GLOBAL MODELS ARE IN GENERAL AGREEMENT WITH A MAJOR TROUGH PUSHING INTO THE WEST COAST SATURDAY NIGHT...GRADUALLY SHIFTING EAST ACROSS INTERMOUNTAIN WEST/ROCKIES SUNDAY AND MONDAY...AND THEN INTO THE PLAINS ON CHRISTMAS DAY. ALTHOUGH DETAILS OF THIS STORM REMAIN UNCERTAIN AT BEST THIS FAR OUT...GLOBAL MODELS SHOW A STRONG COLD FRONT MOVING SOUTH ACROSS THE AREA SUNDAY NIGHT/MONDAY. THE BEST SHOT AT SNOWFALL WOULD ALSO OCCUR IN THE SUNDAY NIGHT/MONDAY TIME FRAME...BUT SOME SNOW WILL PROBABLY BEGIN OUT WEST SUNDAY...AND COULD LINGER ACROSS THE EAST CHRISTMAS EVE AND POSSIBLY CHRISTMAS DAY DEPENDING UPON HOW PROGRESSIVE THIS TROUGH ENDS UP BEING. BOTTOM LINE...THIS STORM COULD HAVE A MAJOR IMPACT ON CHRISTMAS TRAVEL ACROSS THE COWBOY STATE. .AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE...PERIODS OF SNOWFALL WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. THE MAJORITY OF SNOW WILL GENERALLY BE CONFINED TO THE WESTERN MOUNTAINS AND VALLEYS...ALONG WITH ACROSS SWEETWATER COUNTY. SNOWFALL MAY BRING PERIODS OF MVFR TO IFR CONDITIONS ACROSS IMPACTED TERMINALS...ESPECIALLY KJAC AND KRKS. TIMING DOES REMAIN SOMEWHAT OF A QUESTION FOR KRKS...THOUGH THE TIME FRAME BETWEEN 00Z AND 06Z APPEARS MOST FAVORABLE FOR SNOWFALL DEVELOPMENT. REMAINING LOW ELEVATION AREAS SHOULD SEE VFR CONDITIONS...THOUGH CEILINGS MAY LOWER THROUGH THE DAY. SNOWFALL IS EXPECTED TO WEAKEN AFTER 06Z THIS EVENING ACROSS MUCH OF THE AREA. MOUNTAIN TOPS WILL REMAIN OBSCURED THROUGH THE PERIOD...WITH INCREASED ICING AND TURBULENCE POSSIBLE. EAST OF THE DIVIDE...WIDESPREAD VFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA TODAY. THE EXCEPTION MIGHT BE AROUND CASPER MOUNTAIN...AND AREAS SOUTH AND WEST OF CASPER WHICH MAY SEE SOME SNOWFALL DURING THE EVENING HOURS. OTHERWISE...PERIODS OF GUSTY WIND WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...IMPACTING MANY OF THE TERMINALS. .FIRE WEATHER... MOST STEADY SNOW HAS ENDED ACROSS THE AREA. THE FAR SOUTH THOUGH WILL CONTINUE WITH SNOW INTO TUESDAY...MAINLY SOUTH OF INTERSTATE 80. TUESDAY WILL BE BREEZY TO WINDY IN MANY AREAS BUT LESS THAN YESTERDAY. A LITTLE LIGHT SNOW IS STILL POSSIBLE IN THE FAR SOUTHEAST PART OF OUR AREA ON WEDNESDAY AND IN THE NORTHWEST MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING WYZ003. && SHORT TERM...SKRBAC LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...WM
Hazardous weather outlook, Dec 18, 3:00 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MST TUE DEC 18 2012 WYZ001>020-022>030-191300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 300 AM MST TUE DEC 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT TODAY AND TONIGHT...SNOW MAY INCREASE ACROSS EXTREME SOUTHERN WYOMING TODAY...BUT THE STEADY SNOW SHOULD STAY SOUTH OF INTERSTATE 80. EXPECT COLD MORNING LOW TEMPERATURES TONIGHT IN THE WAKE OF THIS WEATHER SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THURSDAY...STRONG WINDS WILL BE POSSIBLE ACROSS SOUTHEAST FREMONT COUNTY...AND MUCH OF NATRONA COUNTY. SUNDAY AND/OR MONDAY...A WINTER STORM COULD IMPACT PORTIONS OF THE COWBOY STATE WITH SLICK AND HAZARDOUS TRAVELING CONDITIONS. CURRENTLY...WESTERN WYOMING WOULD BE IMPACTED BY THIS SYSTEM...SUNDAY INTO CHRISTMAS EVE DAY...WHILE AREAS EAST OF THE DIVIDE WOULD BE AFFECTED...SUNDAY NIGHT THROUGH CHRISTMAS EVE. DETAILS...SUCH AS SNOW AMOUNTS AND LOCATIONS OF THE HEAVIEST SNOWFALL...REMAIN HIGHLY UNCERTAIN AT THIS TIME. PLEASE STAY TUNED FOR FURTHER UPDATES...ON THIS POTENTIAL WINTER STORM WHICH COULD IMPACT HOLIDAY TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT MONDAY SNOWFALL TOTALS BY PHONE AT 1-800-211-1448...FACEBOOK...OR EMAIL. THANK YOU. TEAM RIVERTON
Nearby
High Wind Watches in Wyoming, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.